In order to determine the acute effect of nifedipine, a calcium channel blocker, on digital hemodynamics in patients with Raynaud's phenomenon, we studied 21 patients in a double blinded, placebo controlled trial. Digital blood flow at room temperature was measured by venous occlusion plethysmography as perfusion pressures were lowered by elevating the hand above the level of the heart. After placebo, there was a small reduction in digital blood flow without any alteration in the perfusion pressure. After nifedipine, there was a significant reduction in both perfusion pressure and digital blood flow at each level of hand elevation. When analyzed as pressure-flow relationships, there was no significant change after nifedipine, indicating that the fall in blood flow could be accounted for by the reduction in perfusion pressure. Four of the placebo group developed Raynaud's phenomenon after the baseline study, whereas none developed Raynaud's phenomenon after nifedipine. Our results suggest that although nifedipine may reduce vascular reactivity, caution is warranted in use of this drug in patients with threatened digital ischemia because of the possibility that digital blood flow may be reduced.
|Original language||English (US)|
|Number of pages||6|
|Journal||Journal of Rheumatology|
|State||Published - Jan 1 1987|
ASJC Scopus subject areas
- Immunology and Allergy